Aa
Aa
A
A
A
Close
Avatar universal

Effexor withdrawal

I have been on 112.5mg (75mg+37.5mg) for nearly 10 years. I have tried coming off numerous times but have always found the withdrawal too hard. Two months ago I started a new relationship and have been happier than I remember for many many years. This prompted me to have another go at getting off. I reduced to 75 for a  couple of weeks, then 37.5mg for another week or two, then alternate days for another week or so. About a week ago I stopped taking any and while I am still on the emotional high of a new relationship I am suffering many of the well documented withdrawal symptoms - brain freezes, sleeplessness,sweatiness, tearfulness etc etc etc. I have just started taking 5-htp 100mg daily and have also been taking vitamin supplements and omega-3 1500mg caps.

In the past I have discussed with my doctor but this time I am on my own. I know that her advice would be to start taking again immediately (she has been trying to get me to increase to 150mg daily). I am however determined to get off this crap permanently this time. Can anyone give me any other ways to reduce symptoms and any idea of how long I am likely to continue to experience the nasty side-effects of stopping?

I find it very difficult to actually talk to anyone because I just become emotional to the point of being unable to speak.
4 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hello,

I've been on Effexor XR for over 10 yrs, orignally perscribed for pre-menopause gradually upped to 300 mg.  I've been on 300 mg for 3 yrs, long story short; no longer have health insurance due to a divorce so I started cutting back to 150mg per day from what I had left (6 days).
I appealed the insurance issue which took (60 days) with his (ex-husbands)HR Dept and was denied, thinking I would be reinstated and able to get my meds. thank goodness my last visit in Dec gave me a 90 supply of Effexox.

Sorry if im jumping around on my story; I found a community clinic in my area. I was able to provide a copy of my medical records to the dr. she was unable to rescribe effexor to me and put me on 10mg of Prozac. I've been on it for 6 days now. I do feel withdrawal symptom from the Effexor, it's a feelin I can only describe as feeling "off" .  headaches through the day, some dizziness. I asked her if the dosage of 10mg was enough to equate to the Eeffexor, she said yes. I'm still cocerned, do I have reason to be and I know as a community clinic there is only so much a Dr. is able to do with someone who has no insurance.
Thank you for any input you may have.
Cat
Helpful - 0
Avatar universal
i am almost off of effexor after taking it for ten years. (150 mg effexor XR.) I didn't add any other medication as I decreased the effexor. I used a method I found online which made sense to me (http://www.clinical-depression.co.uk/anti-depressants-withdrawal/introduction/). It also addresses the issue of the half life of the drug in your system which is significant if you've been on the time-released, apparently since it builds up to a greater level. Anyway. I hope the information helps you.  Don't give up. Also, my doctor suggest kava kava, an herbal supplement, if needed, to take some of the edge off. Surprisingly, I haven't felt the need for anything - i have had no withdrawal symptoms at all.
Helpful - 0
Avatar universal
Thank you for your support. I have come this far and I am going to stick it out with only the supplements . Today I feel a lot better. Even though I know that tomorrow I may be worse again every good day encourages me to continue. This time I am going to make it!
Helpful - 0
Avatar universal
Your story is the reason we avoid prescribing Effexor (venlafaxine) to our patients. God forbid they go an a trip and lose or forget their meds just for a couple of days! Let alone trying to wean them off if/when it was called for.

Anyway, yes there is a way to get off Effexor without most if not all the withdrawal issues. The most effective way was to take to Effexor back up to a dose the did not give them the withdrawal side effects, that ADD 20mg of Prozac to the mix for 4 weeks. then and only then we would start slowly step down off of the Effexor 37.5mg a week until off.  Then after one month more cut Prozac back to 10mg for two more weeks then go completely dry.  

If you want to know why it this works, a big part of it is the half-life of the medicine (Effexor is 3 hours vs. Prozac 70 hours....short half life means far worse withdrawal). Second is the receptors that Prozac hits vs Effexor which ends up reversing the withdrawal effect.  Then when you finally get off Prozac it just slowly fades away over a 7 day period out of your body without any withdrawal.  

The good news is your don't have to be a lab rat test subject as this is a tried and true solution that has worked on many of our patients over the years.  

Best of luck.  
Helpful - 0
Have an Answer?

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.